Among patients with human immunodeficiency virus (HIV) infections psychiatric disease poses a particular challenge for caregivers. Neuropsychiatric side effects of efavirenz have been described in up to 40% of patients showing dizziness, insomnia, unusual dreams, mood instability, personality alterations and thought disorders. In immigrants from Africa and South America these side effects may be related to elevated plasma concentrations of efavirenz due to polymorphisms of cytochrome P450 isozymes (especially G516T). Alleles for these polymorphisms are more frequent in African and South American patients. We report a case of a 52-year-old patient from Guinea who was referred to the department of neurology under the diagnosis of HIV-associated neurocognitive disorder (HAND). Since the start of combined antiretroviral therapy (cART) including efavirenz the patient had suffered severe personality alterations, acoustic and visual hallucinations and delusions which led to discrimination and reduced quality of life. Diagnostic procedures including magnetic resonance imaging (MRT) and spinal fluid analysis resulted in normal values and did not explain the disease. After switching to nevirapin instead of efavirenz the psychotic symptoms disappeared within 5 days.